Advertisement

healthHealth and Medicine

What Is "Red Man Syndrome"? When Antibiotics Are Administered Too Quickly

author

Ben Taub

Freelance Writer

clockApr 5 2022, 14:15 UTC
share140Shares
Pruritis

Pruritis is the main symptom of red man syndrome. Image: onstockphoto/Shutterstock.com

The rise of antibiotic-resistant bacteria has led to increased use of the antibiotic vancomycin, which has proven effective at treating nasty infections like MRSA. However, it can also trigger an uncomfortable reaction known as "red man syndrome".

Characterized by an itchy red rash on the face, neck, and upper torso, the condition is rarely serious – though severe cases can involve symptoms such as hypotension, tachycardia (fast heart rate), and chest pains.

Advertisement

Also known as vancomycin flushing syndrome (VFS), red man syndrome is an anaphylactoid reaction caused by the rapid infusion of vancomycin. This occurs as the drug triggers mast cells and basophils – two components of the immune system – to release histamine. This differs from an anaphylactic reaction in that it is not mediated by immunoglobulin antibodies.

Vancomycin was originally obtained from jungle soil in Borneo back in the 1950s, and early treatments tended to have a brown coloration due to the presence of impurities. This earned the drug the nickname "Mississippi mud". While VFS was originally blamed on these contaminants, this theory was dismissed when the condition happened even when the drug was purified.

Typically used as a first-line medication against several types of antibiotic-resistant bacterial infections, plus post-operative wound infections and some bloodstream infections, vancomycin doesn’t always trigger VF, though the reaction often occurs if the drug is administered too quickly. An infusion rate of one gram of vancomycin per hour has been associated with red man syndrome, so current guidelines recommend the drug be administered at around ten milligrams per minute.

In most cases, VFS symptoms begin to appear between four and ten minutes after initiating the first dose of vancomycin, though in rare cases the syndrome may appear as long as one week after treatment. Red man syndrome is generally more prevalent in those under the age of 40, with children being the most susceptible.

Advertisement

Fortunately, the syndrome is easily managed using common antihistamines, and symptoms tend to clear up in around 20 minutes. Red man syndrome is not thought to cause any lasting damage, and it’s fine to continue with vancomycin treatment once all signs of VFS have disappeared.

It seems that the reaction can be avoided by ensuring that the medication is administered slowly. However, certain patients may require pre-treatment with antihistamines if they have shown a particular susceptibility to VFS.

In spite of its creepy name, red man syndrome is actually not all that serious, and usually resolves pretty quickly following treatment. Having said that, a small number of severe, life-threatening cases have been reported, which is why doctors are now advised to administer vancomycin slowly and carefully.


healthHealth and Medicine
  • tag
  • antibiotics

ABOUT THE AUTHOR